Questions for the experienced out there.. is it normal to have a blue looking foot that looks… purple/blue 2 weeks after surgery?
The skin is also very tender, almost like its sun burned or frost bitten. I thought maybe I damaged it by too much ice last week, but I havent been putting ice on it and it has a blue-ish tint to it at certain times of the day. I especially notice it in the shower - maybe its the lighting but my wife notices that it looks blue too. Is it bruised? Or do I have a bigger problem?

12 Responses to “Blue tint on my foot… 2 weeks 1 day since surgery”

  1. maryk Says:

    Hmmm, this could signal a lack of blood circulation. A lot of people notice a distinct difference in the color of the two legs/feet for weeks following surgery. My right leg is still darker than my left- but I wouldn’t call it blue. I think you should call your surgeon right away. Better safe than sorry.

  2. norcalsurf70 Says:

    I’m 2 weeks and 3 days out from surgery and I have similar colors - but they are temporary. I see it when I’ve been elevating for a few hours then get up to shower, etc. It’s probably just the blood rushing down to the foot - which is still very sensitive at this stage. When I climb back into bed (where I spent most of my time the past 2 weeks) everything returns to “normal”.

  3. normofthenorth Says:

    It can’t hurt to have it looked at if it looks blue. A few things seem to happen after this injury, and maybe especially after surgery. (I had one fixed with surgery 8 years ago, and I’m “fixing” the other side without surgery now — at week 8 and counting!)

    1) The tear itself, and the surgery, all involve bruising. Think black-and-blue marks. At least on my body, those big bruises gradually sag, with gravity, over the following several weeks, before they finally fade away. (Sometimes the most painful spot sags too, sometimes not.) Different people show bruises differently, but blue isn’t an unusual color there. In my case this time, I’ve noticed a big dark bruise that slid down the back of my ankle and settled near the sole of my foot. Not a generalized tint, but your mileage may vary.

    2) ATRs and surgery both seem to seriously screw up the balance of circulation and blood pooling to the lower leg. Obviously, the tear and surgery and healing all promote swelling, but the effect seems even more pronounced than “just” that. Virtually everybody here has experienced serious discomfort when the “bad” ankle stays low, and big relief with elevation, and serious icing, and sometimes compression (though squeezing makes the discomfort worse for some people).

    3) In addition, some of us seem to have different “background” circulation in our two feet or legs. I’ve noticed for maybe 10-20 years that my left foot (now with an ATR) is way darker (more deep red or purplish or brownish) than my right one (ATR 8 yrs ago), which is more pale, closer to the color of my hands and the rest of me. Whenever I’ve asked my GP doctor about that, she’s told me not to worry about it, and to get to the next worry on my list! (In my case, I may have better circulation in my left leg, which may explain why my right AT tore first, even though I’m left-footed, and most athletes reportedly tear the left one first.)

    None of that means that your “blue foot” is routine, or should be ignored. But some circulatory issues you’ve never experienced before do seem to be routine after this injury, with and without surgery, and maybe especially with surgery.

    I’ve also been concerned in the past that icing an injury could cause damage to my skin. And I’ve read that it’s important to put something like a towel between a bag of ice and your skin, and not to ice continuously very long.

    Well, about a week ago, my physio filled a plastic bag with ice cubes and rested my ankle right on it, while I lay on my back. When I suggested that I move it around, or alternate 5 minutes on and 5 minutes off, he said “Yah, do that if you just want to chill your skin! Don’t forget this is an interior injury, and you want some deep chilling, so leave it in one place for 20 whole minutes.” (!) He said I should do that a few times a day, too, though I’ve just been elevating a LOT instead.

    Earlier, while he was giving me Interference Current therapy, he had my lower leg wrapped in an ice-filled sleeve just like the one at http://www.onlinesports.com/pages/I,FAB-11-1550.html . That was CO-O-OLD! I haven’t experienced any skin damage I attribute to the icing, though the skin on the bottom of my “bad” foot is all flaky and peely. (But the icing wasn’t mostly there, so I think that’s just the heavy callous on my sole going weird from disuse and not enough showering since the injury.)

    BTW, if you’re showering with a bare “bad” leg 2 weeks post-op, you’re WAY ahead of my post-op schedule (8 yrs ago) and of most people I’ve ever heard of! Even doug53, who seems to have the local speed record here, may not have quite matched that!

  4. Smish Says:

    I had the “blue tint” you are describing. I thought my foot looked like it belonged on a dead person but my husband who sees a lot of dead people at his job, said the color was not exactly a match for dead person color. The first time it happened I was really freaked out but when it showed up on my second and third surgeries, I just laughed it off. It goes away. Mine got really bad when I got up and showered and it lasted until about 5-6 weeks post-op.

  5. chana7 Says:

    I didnt have surgery, but having the foot covered up for all those weeks resulted in a change of colour. Looked like someone else foot when I cam out of the boot! As other people of mentioned, when coming out of the shower it tends to be worse (blood rush I assume). Mine is only just returning to a normal colour and Im in week 19! I wouldnt worry about it.

  6. rosamundi Says:

    Mine still takes on weird hues at nearly 5 months. When I’ve not had PT, when its overdone it, when it wants to, goodness knows….Hot or tepid water alternating with coldish can help.

  7. peteco Says:

    I just got out of the shower and my foot was blue/purple in there…for what it’s worth.

  8. Shawna Says:

    Circulatory problems are the likely cause, and blood is pooling, staying at the capillary level where the vessels bleed into the tissue. Vasculitis can cause this type of situation. You need to see the doctor. If you already have a condition like CHF, this could explain it, or if you are on coumadin or warfarin. Vitamins expecially C help the vessel strength but will probably not make this disappear.

  9. Cassandra Says:

    May I assume this occurs when your feet are exposed to cold? To be on the safe side I would suggest you have an examination by a vascular specialist who will properly diagnose the problem.

  10. verizon reverse phone lookup Says:

    Thankyou for helping out, wonderful information .

    [WORDPRESS HASHCASH] The poster sent us ‘0 which is not a hashcash value.

  11. ruth Says:

    3 weeks ago i had a total hip replacement. I’m a very healthy, active, fit 54 yr. old. I am not allowed to bare weight on my new hip for 3 more weeks, so i’m getting around with crutches or a wheelchair. when i resting i always keep my surgical leg elevated, but the moment i stand or sit, my foot turns bluish/purple. there is no swelling or tingling. should i be concerned? thanks

  12. normofthenorth Says:

    I don’t know the answer, Ruth. Maybe somebody else here does. Me, I’d try your surgeon’s office, or your PCP (GP).

    I assume you found this discussion with a web search like Google? I’d bet that there are some whole websites comparable to this one, but focused on hip replacements, that should be helpful to you in several ways. (And I hope you notice this response!)

Leave a Reply

*
To prove you're a person (not a spam script), type the security word shown in the picture.
Anti-Spam Image

Powered by WP Hashcash